search for




 

Case Report
A Case of Successfully Treated Severe Heart Failure due to Cyclophosphamide Induced Cardiomyopathy
Clin Pediatr Hematol Oncol 2018;25:71-5.
Published online April 30, 2018
© 2018 Korean Society of Pediatric Hematology-Oncology and Korean Society for Pediatric Neuro-Oncology

Jung Min Park, M.D., Seung Min Hahn, M.D., Ph.D., Jung Woo Han, M.D., Ph.D., Chuhl Joo Lyu, M.D., Ph.D.

Division of Pediatric Hematology and Oncology, Yonsei University College of Medicine, Seoul, Korea
Correspondence to: Chuhl Joo Lyu
Division of Pediatric Hematology and Oncology, Yonsei University College of Medicine, 50-1 Yonsei- ro, Seodaemun-gu, Seoul, 03722, Korea
Tel: +82-2-2228-2060 Fax: +82-2-393-9118 E-mail: cj@yuhs.ac
Received March 28, 2018; Revised April 5, 2018; Accepted April 11, 2018.
This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Cyclophosphamide-induced cardiotoxicity is an uncommon complication especially in patients who have never undergone mediastinal irradiation or cardiotoxic chemotherapy and do not have underlying cardiac diseases. Here, we describe the case of a 19-year-old female with chronic myeloid leukemia. She was previously treated with oral tyrosine kinase inhibitors and developed cardiomyopathy after receiving infusion of 60 mg/kg intravenous cyclophosphamide for two days with a conditioning regimen for allogenic hematopoietic stem cell transplantation. Severe thickening of the left ventricle and reduced ejection fraction without triggering agents were characteristic for cyclophosphamide-induced cardiomyopathy. Her NT-pro BNP and troponin T concentrations surged to >70,000 pg/mL (0=130 pg/mL) and 2,031 pg/mL (0-14 pg/mL), respectively, during the course of the therapy and multiple organ failure seemed imminent evidenced by unresponsive decline in blood pressure. However, with close monitoring and persistent conservative management which consisted of intravenous hydration, continuous hemodialysis, and mechanical ventilation, her condition recovered. 
Keywords: Cyclophosphamide, Cardiomyopathy, Chemotherapy
References
  1. Yeh ET, Tong AT, Lenihan DJ, et al. Cardiovascular complications of cancer therapy: diagnosis, pathogenesis, and management. Circulation 2004;109:3122-31.
    Pubmed CrossRef
  2. Yeh ET, Bickford CL. Cardiovascular complications of cancer therapy: incidence, pathogenesis, diagnosis, and management. J Am Coll Cardiol 2009;53:2231-47.
    Pubmed CrossRef
  3. Baba J, Watanabe S, Saida Y, et al. Depletion of radio-resistant regulatory T cells enhances antitumor immunity during recovery from lymphopenia. Blood 2012;120:2417-27.
    Pubmed CrossRef
  4. Winkelstein A. Mechanisms of immunosuppression: effects of cyclophosphamide on cellular immunity. Blood 1973;41:273-84.
    Pubmed
  5. Makinodan T, Santos GW, Quinn RP. Immunosuppressive drugs. Pharmacol Rev 1970;22:189-247.
    Pubmed
  6. Pai VB, Nahata MC. Cardiotoxicity of chemotherapeutic agents: incidence, treatment and prevention. Drug Saf 2000;22:263-302.
    CrossRef
  7. Braverman AC, Antin JH, Plappert MT, Cook EF, Lee RT. Cyclophosphamide cardiotoxicity in bone marrow transplantation: a prospective evaluation of new dosing regimens. J Clin Oncol 1991;9:1215-23.
    Pubmed CrossRef
  8. Goldberg MA, Antin JH, Guinan EC, Rappeport JM. Cyclophosphamide cardiotoxicity: an analysis of dosing as a risk factor. Blood 1986;68:1114-8.
    Pubmed
  9. Gottdiener JS, Appelbaum FR, Ferrans VJ, Deisseroth A, Ziegler J. Cardiotoxicity associated with high-dose cyclophosphamide therapy. Arch Intern Med 1981;141:758-63.
    Pubmed CrossRef
  10. Goldberg MA, Antin JH, Guinan EC, Rappeport JM. Cyclophosphamide cardiotoxicity: an analysis of dosing as a risk factor. Blood 1986;68:1114-8.
    Pubmed
  11. Kamezaki K, Fukuda T, Makino S, Harada M. Cyclophosphamide-induced cardiomyopathy in a patient with seminoma and a history of mediastinal irradiation. Intern Med 2005;44: 120-3.
    Pubmed CrossRef
  12. Morandi P, Ruffini PA, Benvenuto GM, La Vecchia L, Mezzena G, Raimondi R. Serum cardiac troponin I levels and ECG/Echo monitoring in breast cancer patients undergoing high-dose (7 g/m(2)) cyclophosphamide. Bone Marrow Transplant 2001;28:277-82.
    Pubmed CrossRef


October 2018, 25 (2)
Full Text PDF
Citation
Send to a friend
Twitter
Facebook

Cited By Articles
  • CrossRef (0)

Author ORCID Information
  • Chuhl Joo Lyu